Georgia, 2010

Hail and Damaging Wind in Georgia, June 21, 2010

June 21, 2010 · NWS FFC · 2 events in 2 counties and zones

The pattern of recent days persisted with a weakness across Georgia in an otherwise broad upper ridge that continued across most of the southern states. Weak, unstable northwest flow aloft was also noted across Georgia, while a warm, moist, unstable air mass continued at the surface.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The pattern of recent days persisted with a weakness across Georgia in an otherwise broad upper ridge that continued across most of the southern states. Weak, unstable northwest flow aloft was also noted across Georgia, while a warm, moist, unstable air mass continued at the surface. A weak backdoor cold front lingered across the southern portion of the mid-Atlantic region. Although thunderstorms were less numerous than on the 20th, isolated strong to severe thunderstorms developed during the afternoon in the same area as the day before, namely across east central Georgia producing damaging downburst winds and nickel to quarter-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 21, 2:46 PM EST, 9 minutes earlier.

Area forecast discussion, Jun 21, 2:46 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
346 PM EDT MON JUN 21 2010

.SYNOPSIS...
LITTLE HAS CHANGED IN THE SYNOPTIC PATTERN LAST 24 HRS.
BROAD...SUBTROPICAL UPPER RIDGE CONTINUES TO DOMINATE MOST OF THE
U.S. SOUTH OF 35 DEG LATITUDE. UPPER RIDGE IS PROJECTED BY ALL
MODELS TO GRADUALLY EXPAND E-ENE THROUGH THE SHORT TERM.
LINGERING...PESKY SFC BOUNDARY REMAINS ACROSS CENTRAL GA ROUGHLY
FROM AGS-CSG...JUST AS IT WAS YESTERDAY. BOUNDARY DELINEATES DEEPER
MOISTURE AND INSTABILITY FROM SLIGHTLY DRIER...MORE STABLE AIR TO
THE NORTH. ONLY SUBTLE CHANGES THROUGH MIDWEEK TO THE TYPICAL
DIURNAL CONVECTIVE PATTERN. BY FRI...ECMWF/GFS INDICATE A WEAK
BOUNDARY...SUPPORTED BY A STRONG TROUGH MOVING THROUGH THE NE
U.S...WILL SAG SOUTH INTO N GA AND THEN STALL ACROSS THIS SAME AREA
THROUGH THE WEEKEND...LIKELY ENHANCING CONVECTIVE POTENTIAL.

19
&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
VIRTUAL CARBON COPY OF YESTERDAY'S WEATHER PATTERN. 594DM UPPER HIGH
ACROSS TX/OK...RIDGING EAST INTO THE SOUTHERN APPALACHIANS. UPPER
HIGH PROJECTED TO STRENGTHEN TO 596DM...WITH THE CENTER SHIFTING
TOWARD MIDDLE TN/N AL/N GA BY MID WEEK. THIS SHOULD BLOCK ANY MCS
ACTIVITY ACROSS THE NORTHERN U.S. FROM REACHING THE SE U.S. THROUGH
THE SHORT TERM. MEANWHILE...SFC BOUNDARY...REMNANTS FROM SAT
CONVECTION...LINGERS ACROSS CENTRAL GA. BOUNDARY IS VERY DIFFUSE AND
MAINLY A WEAK WIND SHIFT BOUNDARY. NONETHELESS...IT REMAINS
SUFFICIENT TO SUPPORT ISOLD-SCT DIURNAL CONVECTION. OUTFLOW
BOUNDARIES AND DIFFERENTIAL HEATING COULD DRIVE CONVECTION IN ANY
AREA DURING AFTERNOON HEATING. CU FIELD IS SUBSTANTIALLY MORE
EVIDENT TODAY ACROSS CENTRAL-NORTH GA THAN IT WAS SUN...ALBEIT
CONVECTIVE ACTIVITY LESS AT THIS TIME. A WEAK INVERTED TROUGH OR
EASTERLY WAVE IS EVIDENT ALONG THE EASTERN GULF COAST. ECMWF...AND
TO A LESSER EXTENT THE GFS...PUSH THIS FEATURE AND THE DEEPER
TROPICAL MOISTURE WESTWARD THROUGH THE SHORT TERM...INTO AL/MS
TUE...AND THEN INTO LA/ETX BY WED. THIS FACT...ALONG WITH THE
EXPANDING UPPER RIDGE INTO THE SOUTHERN APPALACHIANS...SHOULD LIMIT
CONVECTIVE ACTIVITY TO THE NORMAL DIURNAL ACTIVITY THROUGH THE SHORT
TERM. TRYING TO FIND ANY SUBTLE DIFFERENCE THAT WOULD BETTER
DELINEATE WHICH AREAS WOULD SEE THE BEST CONVECTIVE CHC IS DIFFICULT
AND MODEL DEPENDENT. WILL SIDE WITH THE GFS AND SHOW SLIGHTLY BETTER
CHC N GA TUE. WED SHOULD BRING A MINIMUM IN CONVECTION.

TEMPERATURES ARE EXPECTED TO CHANGE LITTLE THROUGH THE SHORT TERM.
WARMEST MID-LEVEL TEMPS OF +20 TO +22C TEMPS WILL REMAIN ALONG AXIS
OF WEST-EAST UPPER RIDGE TN VALLEY. GIVEN DEEPER MOISTURE CENTRAL/S
GA...THIS SHOULD EQUATE TO MID 90S ACROSS MOST OF THE CWA FOR THE
NEXT SEVERAL DAYS...THUS CONTINUING 5-7 DEGREES ABOVE NORMAL. MIN
TEMPS WILL ALSO CHANGE LITTLE WITH THE MUGGY AIR MASS REMAINING IN
PLACE.

.LONG TERM /THURSDAY THROUGH MONDAY/...
UPPER RIDGE BEGINS TO WEAKEN...BUT OVERALL REMAINS IN PLACE THROUGH
THE LONG TERM ACROSS THE SOUTHERN U.S. A SIGNIFICANT UPPER TROUGH
AND ASSOCIATED SFC LOW SWINGS THROUGH THE NE U.S. THU-FRI...WITH A
TRAILING WEAK COLD FRONT EVIDENT BACK INTO THE OH/TN VALLEY. MODELS
CONSISTENT ON WEAKENING UPPER HIGH ENOUGH TO ALLOW THIS BOUNDARY TO
SAG INTO N GA FRI...THEN IS LEFT STALLED ACROSS THIS SAME AREA
THROUGH THE WEEKEND AS THE BROAD UPPER RIDGE BLOCKS ANY FURTHER
SOUTHWARD PROGRESSION. WHILE INSTABILITY NOT AS EXTREME FOR FRI AS
INDICATED YESTERDAY...INSTABILITY FOR FRI-SAT REMAINS IMPRESSIVE.
WITH THE BOUNDARY AND WEAK NW UPPER FLOW SUPPORT IN PLACE...ENHANCED
CONVECTIVE DEVELOPMENT FRI...CONTINUING SAT...THEN GRADUALLY
DIMINISHING SUN-MON AS THE UPPER RIDGE STRENGTHENS AND THE SFC
BOUNDARY WASHES OUT. BEYOND NEXT WEEKEND...NEAR ZERO CONFIDENCE IN
THE FORECAST AS ECMWF NOW SHOWS MAJOR HURRICANE NEARING THE GULF
COAST...YET GFS HAS NO SUCH SYSTEM AT ALL...PERHAPS A VERY WEAK
TROPICAL WAVE IN SOUTH FL. IN ADDITION...GFS SHOWING A DEEP UPPER
TROUGH DEVELOPING ALONG THE EAST COAST...PUSHING A STRONG COLD FRONT
INTO GA EARLY NEXT WEEK...WHILE THE ECMWF KEEPS ANY SUCH SYSTEM MUCH
FURTHER NORTH AND MUCH WEAKER. ENTIRELY TOO MUCH DISCREPANCY TO
HINGE ON EITHER SOLUTION AT THIS POINT. WILL JUST CONTINUE WITH
ONGOING FORECAST OF ISOLD-SCT DIURNAL CONVECTION. FURTHERMORE...NO
SIGNIFICANT CHANGE IN AIR MASS WILL YIELD NO SIGNIFICANT CHANGE IN
MAX/MIN TEMPS...WITH CONTINUED ABOVE NORMAL TEMPS. HIGHS MOSTLY 90
TO 95 AND LOWS 70 TO 75...NO CHANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          72  95  69  95  71 /  20  20  20  20  20
ATLANTA         74  94  75  94  75 /  10  20  20  20  20
BLAIRSVILLE     67  89  68  90  67 /  10  20  20  20  20
CARTERSVILLE    68  95  69  94  69 /  10  20  20  20  20
COLUMBUS        73  95  73  94  73 /  20  30  20  20  20
GAINESVILLE     73  95  73  93  73 /  10  20  20  20  20
MACON           71  95  71  95  70 /  20  30  20  20  20
ROME            68  95  70  95  71 /  10  20  20  20  20
PEACHTREE CITY  69  94  69  94  70 /  20  20  20  20  20
VIDALIA         73  94  75  96  74 /  20  30  20  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, Jun 21, 12:25 PM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
125 PM EDT MON JUN 21 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-220930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
125 PM EDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS CENTRAL GEORGIA THIS
AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS POSSIBLE OVER PORTIONS
OF NORTH GEORGIA.

.SYNOPSIS...
A SURFACE TROUGH OF LOW PRESSURE WAS ACROSS CENTRAL GEORGIA...
GENERALLY ALONG A LINE FROM LAGRANGE...TO JACKSON...TO WARRENTON.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE DAMAGING DOWNBURST WINDS AND FREQUENT
CLOUD TO GROUND LIGHTNING.

.DISCUSSION...
MOISTURE AND INSTABILITY SOUTH OF THE SURFACE TROUGH WILL AID IN
THUNDERSTORM DEVELOP THIS AFTERNOON AND EVENING. CAPES WILL
INCREASE TO 1500 TO 2000 THIS AFTERNOON WITH LIFTED INDEX VALUES
OF -2 TO -6. THIS WILL BE SUFFICIENT FOR A FEW THUNDERSTORMS TO
REACH SEVERE LIMITS...MAINLY BETWEEN 2 PM AND 10 PM...AND
GENERALLY SOUTH OF A LINE FROM LAGRANGE...TO JACKSON...TO WARRENTON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY DURING THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jun 21, 11:52 AM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1252 PM EDT MON JUN 21 2010

GAZ062-075-076-211715-
1252 PM EDT MON JUN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN JEFFERSON...GLASCOCK AND WARREN COUNTIES UNTIL 115 PM EDT...

AT 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF BASTONVILLE...MOVING WEST AT
5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
JEFFERSON...GLASCOCK AND WARREN COUNTIES THROUGH 115 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE BASTONVILLE. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 21, 12:14 PM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
114 PM EDT MON JUN 21 2010

GAZ062-076-211745-
114 PM EDT MON JUN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN JEFFERSON AND
WARREN COUNTIES UNTIL 145 PM EDT...

AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTHEASTERN MCDUFFIE COUNTY THE
THUNDERSTORM WAS NEARLY STATIONARY.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS JEFFERSON
AND WARREN COUNTIES THROUGH 145 PM EDT. SOME LOCATIONS IN THE PATH OF
THE STORM INCLUDE REESE AND AREAS NORTHEAST OF BASTONVILLE.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.
Special weather statement, Jun 21, 1:27 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
227 PM EDT MON JUN 21 2010

GAZ051-061-062-211900-
227 PM EDT MON JUN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN HANCOCK...WARREN AND TALIAFERRO COUNTIES UNTIL 300 PM EDT...

AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORWOOD...MOVING WEST AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS HANCOCK...WARREN AND TALIAFERRO COUNTIES THROUGH 300 PM EDT.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE NORWOOD...
MAYFIELD...BARNETT...POWELTON AND SPRINGFIELD. BRIEF HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 21, 2:47 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
347 PM EDT MON JUN 21 2010

GAZ050-060-061-212015-
347 PM EDT MON JUN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN HANCOCK...PUTNAM AND GREENE COUNTIES UNTIL 415 PM EDT...

AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SHOULDERBONE...MOVING WEST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
HANCOCK...PUTNAM AND GREENE COUNTIES THROUGH 415 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE SHOULDERBONE...LIBERTY...
ROCKVILLE...OCONEE SPRINGS PARK...REYNOLDS PLANTATION...WARFIELD...
HARMONY...PHOENIX AND EATONTON. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

The radar

The Robins AFB radar (KJGX), 77 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hancock

When
June 21, 2:55 PM EST to 3:00 PM EST
Where
Hancock County, Shoulderbone to 3 mi W of Shoulderbone
Measured
1 in hail
Reported by
Newspaper
Coordinates
33.330, -83.070

The local newspaper of Eatonton reported that the public observed quarter-sized hail near and just west of Shoulderbone in extreme northwest Hancock county.

Thunderstorm Wind, Putnam

When
June 21, 3:04 PM EST to 3:05 PM EST
Where
Putnam County, 2 mi E of Rockville to 0.5 mi ESE of Rockville
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Newspaper
Coordinates
33.320, -83.185

The local newspaper for the city of Eatonton reported that numerous trees were blown down in the vicinity of the Oconee Wildlife Management Agency. Trees were down on a home, a vehicle, and at least one power line. Most of the damage occurred in the vicinity of Village Court and Jamestown Drive.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243447, 243445.